Texas, 2022Drought in Texas, September 1 to 12, 2022
September 1 to 12, 2022 · NWS FWD · 3 events in 3 counties and zones
Severe drought conditions impacted portions of the Red River Valley but improved by the middle of the month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions impacted portions of the Red River Valley but improved by the middle of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 31, 5:42 PM CST, 6 hours 18 minutes earlier.
Area forecast discussion, Aug 31, 5:42 PM CST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
642 PM CDT Wed Aug 31 2022
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Tonight through Thursday Night/
Afternoon convection continues to wind down this evening across
the region, although there are still a few clusters of stronger
storms in Central Texas that will nudge into parts of Milam and
Bell Counties over the next hour. Radar imagery shows a well
defined outflow coming off of these storms, so would expect a
weakening trend over the next hour. Given the generally uncapped
nature of the atmosphere, and tropical like moisture content,
additional thunderstorms may try to develop along this outflow
boundary for another few hours. We'll continue to monitor this
trend but have kept PoPs at around 20% through the evening across
our southern counties. Elsewhere, outside of an isolated
shower/storm overnight, it should be fairly quiet, although warm
and humid.
The upper pattern will continue to feature a broad upper trough
over northwest Mexico while a slow moving trough moves through the
Southern Plains on Thursday. This should set up a broad mid level
deformation axis from southeast Oklahoma across North Texas into
far West Texas by midday Thursday. This will allow a tightening of
the mid level thermal and moisture gradients across the region and
should result in an uptick in convective coverage through the day.
With PWs expected to remain in the 2.0 to 2.2 inch range and
little convective inhibition, even the modest ascent associated
with these disturbances should be sufficient for a widespread
coverage of showers and thunderstorms Thursday afternoon and
evening. We'll have PoPs at 60-70% areawide, although these may
need to be bumped up a bit. Tropical like atmospheric T/Td
profiles suggest heavy rainfall will be the main threat through
the day. We'll hold off an a Flood Watch for now given the fairly
hit/miss type activity we've seen the last few days, but a few
locations could certainly see some flooding issues through the day
Thursday. PoPs will remain in the forecast through Thursday night
as the Plains shortwave continues to slowly move east.
Dunn
&&
.LONG TERM... /Issued 223 PM CDT Wed Aug 31 2022/
/Friday Onward/
Near or below normal temperatures are likely to persist through the
first week of September with rain chances on nearly a daily basis.
This will be due to a detaching upper trough over the Central Plains
and Midwest which will bisect the ridge as we head into Friday.
With an upper weakness present above a steady stream of rich
moisture characterized by PW values often exceeding 2 inches,
rain chances will exist over most of North and Central Texas
through the upcoming weekend and into next week. Being juxtaposed
immediately beneath the upper trough/low, flow through the column
will be very weak, and so will both shear and storm motion
vectors, accordingly. As a result, the potential for organized
convection will be very slim, with most activity consisting of
slow-moving or nearly stationary cells, except where driven by
outflows. Because of slow storm motions, the potential for
training, and an environment supportive of efficient rainfall
processes, localized flooding will be the main concern during most
of the extended forecast period.
Despite the presence of upper troughing, the surface pattern will
remain rather diffuse and largely absent of a synoptic boundary.
However, this may change over the weekend when increasingly
meridional flow aloft could send a stronger shortwave and an
attendant weak frontal zone into the Central and Southern Plains.
Should this boundary be able to reach North Texas and stall, it
would be capable of increasing rainfall coverage from Sunday into
early next week. Some guidance then suggests the establishment of
almost a rex block-esque pattern through the middle of next week.
This type of stagnant pattern would continue to foster daily rain
chances, ample cloud cover, and by extension, slightly cooler
temperatures.
-Stalley
&&
.AVIATION... /NEW/
/00Z TAFs/
Showers and thunderstorms are ending across the D10 airspace this
evening and VFR should prevail through the overnight, although a
BKN mid/high deck will likely persist. Thursday looks like it will
be another active day with an uptick in showers/storms through the
afternoon/evening. We'll have VCSH by 15Z with VCTS around 19Z.
We'll also include a TEMPO TSRA from 20-24Z given fairly high
probabilities of thunderstorms. Outside of convective areas, VFR
should prevail.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 76 87 73 87 73 / 20 70 50 70 30
Waco 75 91 73 89 72 / 20 60 50 70 40
Paris 74 86 71 86 70 / 20 60 40 60 20
Denton 74 86 72 87 72 / 30 70 50 60 30
McKinney 74 87 71 87 71 / 20 70 50 60 30
Dallas 77 88 73 87 73 / 20 70 50 70 30
Terrell 75 90 73 87 72 / 20 70 50 60 30
Corsicana 75 90 73 86 72 / 20 60 50 60 30
Temple 72 91 71 88 71 / 20 50 40 60 40
Mineral Wells 73 85 71 89 70 / 40 70 50 70 30
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 31, 11:12 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1212 AM CDT Thu Sep 1 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1212 AM CDT Thu Sep 1 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Isolated thunderstorms will continue overnight with the highest
chances west of the I-35 corridor. Locally heavy rainfall and
flooding will be the primary hazards.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance for thunderstorms across all of North and Central
Texas Thursday through early next week. Severe storms are not
expected, but heavy rainfall and flooding will remain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Cooke
- When
- September 1, 12:00 AM CST to September 12, 11:59 PM CST
- Where
- Cooke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Severe drought conditions affected northern portions of the county but improved by the middle of the month.
Drought, Grayson
- When
- September 1, 12:00 AM CST to September 12, 11:59 PM CST
- Where
- Grayson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Severe drought conditions affected northern portions of the county but improved by the middle of the month.
Drought, Fannin
- When
- September 1, 12:00 AM CST to September 12, 11:59 PM CST
- Where
- Fannin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Severe drought conditions affected northern portions of the county but improved by the middle of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 1 to 7, 202225 deaths · 16 events
- Excessive Heat in Nevada, September 1 to 4, 20228 deaths · 7 events
- Wildfire in Washington, September 1 to 30, 2022$34 million · 1 event
- Damaging Wind in Florida, September 1, 20221 death · 1 injured · 54 kt wind · 1 event
- Drought in South Dakota, September 1 to 30, 2022$17 million · 10 events
- Drought in Iowa, September 1 to 30, 2022$9.2 million · 8 events
- Drought in Nebraska, September 1 to 30, 2022$4.7 million · 2 events
- Heat in Minnesota, September 1, 202214 injured · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$800,000 · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$200,000 · 1 event
- Wildfire in Washington, September 1 to 29, 2022$190,000 · 1 event
- Drought in Oklahoma, September 1 to 30, 202249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057424, 1057425, 1057426.